Lidocaine Contact Allergy Increasing With Topical Use

Referral to an allergist is advised if a patient has an immediate hypersensitivity reaction after exposure.

ACEP News
May 2007

By Miriam E. Tucker
Elsevier Global Medical News

AMELIA ISLAND, FLA. - Lidocaine contact allergy may be on the rise, Dr. James S. Taylor said at a symposium sponsored by the Dermatology Foundation.

Although lidocaine, the most commonly used injectable anesthetic, is less likely than benzocaine or other esters to produce immediate, IgE-mediated reactions or delayed T cell-mediated allergic contact dermatitis reactions, its topical use is more common today than in the past, said Dr. Taylor, head of the section of industrial and environmental dermatology at the Cleveland Clinic.

A recent Internet search turned up a list of 29 lidocaine-containing topicals, including the Lidoderm patch, Xylocaine ointment, EMLA, ELA-Max, Dr. Scholl's medicated cracked heel relief cream, Solarcaine Aloe Extra Gel, and a variety of other over the counter and prescription creams and ointments. Lidocaine 15% concentration in petrolatum was added to the North American Contact Dermatitis Group standard tray patch test after an Australian report of 29 cases (Contact Dermatitis 1998;39:265-6).

A total of 16 cases of lidocaine contact allergy have been seen at the Cleveland Clinic over the last 5 years, with presentation in a variety of locations, including the hands, feet, trunk, and legs. Of six patients who were patch tested to a series of lidocaine dilutions, four had positive results with all four concentrations (15%, 10%, 5%, and 1%), which suggests that this is a true allergy and not simply an irritant reaction, he noted.

Results of intradermal tests, done in eight patients, were positive in three and negative in five. One of the patients with positive findings also reacted to mepivacaine, the most common lidocaine substitute. Clinical relevance of the test results was definite, probable, or past in 4 patients, possible in 11, and unknown in 1.

Lidocaine contact dermatitis can present as a "suture allergy," treatment failure, local skin reaction, or dental reaction. Systemic contact dermatitis is rare but possible and occurs as a flare-up at a patch test site or as a generalized eruption with fever commonly in the form of the baboon syndrome, an erythema of the buttocks and upper inner thighs that resembles the red bottom of a baboon.

The syndrome was originally described in association with a systemic allergic contact dermatitis reaction to ampicillin, nickel, and mercury in previously sensitized individuals (Contact Dermatitis 1984;10:97-100). Patch testing to lidocaine and other topicals is indicated in individuals who develop delayed-type hypersensitivity reactions after exposure to lidocaine-containing products.

If findings are positive, intradermal testing with lidocaine, mepivacaine, and bupivacaine can help determine whether a patient can tolerate lidocaine and if not, what topical anesthetic may be used instead. Often there's uncertainty when the patient is patch-test positive to lidocaine but doesn't react to the intradermal test. In such situations, "I would still avoid lidocaine and give mepivacaine if the intradermal test to mepivacaine was negative," Dr. Taylor advised.

Because of the high risk for anaphylaxis, referral to an allergist is advised if a patient has an immediate hypersensitivity reaction after lidocaine exposure, but this is "exceedingly unusual, which is why lidocaine is still the number one local anesthetic used," he noted.

However, in two alarming case reports, compounded topical anesthetic products consisting of lidocaine and tetracaine were implicated in the deaths of two young women who had applied the products in preparation for laser hair removal procedures.

Citing those two cases, the Food and Drug Administration earlier this year issued a public health advisory about the potential dangers associated with the use of topical anesthetics, particularly when used for cosmetic procedures.

Although it isn't clear exactly which component(s) the young women had reacted to, compounded products can have additive effects. "I would be very cautious about using compounded anesthetics. This isn't an allergic reaction, but a toxic reaction from absorption," Dr. Taylor said.

Related Links

 
 
Feedback
Click here to
send us feedback